Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 165, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 1, 2003, 1:50 PM CDT for Henry County, Washington County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 1:50 PM CDT (18:50 UTC)
- Expired
- Aug 1, 2003, 2:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Henry County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1279 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 011850
SVRDVN
IAC087-183-011945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
151 PM CDT FRI AUG 1 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HENRY COUNTY IN SOUTHEAST IOWA
WASHINGTON COUNTY IN SOUTHEAST IOWA
* UNTIL 245 PM CDT
* AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
SOUTHEAST OF LAKE DARLING STATE PARK...OR 12 MILES NORTHEAST OF
FAIRFIELD...MOVING EAST AT 15 MPH. ADDITIONAL THUNDERSTORMS WERE
DEVELOPING RAPIDLY OVER SOUTHERN WASHINGTON AND NORTHERN HENRY
COUNTIES.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
WAYLAND BY 220 PM CDT.
TRENTON BY 230 PM CDT.
OLDS BY 240 PM CDT.
SWEDESBURG BY 245 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.
LAT...LON 4117 9169 4083 9170 4083 9139 4115 9139
4115 9150 4150 9153 4151 9195 4118 9193
$$
JAZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:07 AM CDT, 10 hours 43 minutes earlier.
Area forecast discussion, Aug 1, 3:07 AM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 307 AM CDT FRI AUG 1 2003 HMMM....DIFFLUENCE ALOFT AND A VORT MAX MOVING THROUGH AND THE END RESULT IS NOT MUCH IN THE WAY OF CONVECTION. PLENTY OF LIFT ACROSS THE AREA WHICH IS APPARENT BY THE AMOUNT OF AC THAT DEVELOPED BUT NOW THAT IS DISSIPATING OVER WESTERN IOWA. ALL MODELS ROTATE VORT MAXES THROUGH THE REGION WITH DIFFLUENCE ALOFT...WHICH IS PRODUCING SOME LIFT. CONVERGENCE ALONG FRONT NOT ALL THAT STRONG...WHICH COULD VERY WELL BE THE LIMITING FACTOR FOR CONVECTION LATER TODAY. THEREFORE WILL CUT POPS TO 20-30 RANGE WITH BETTER POPS AHEAD OF THE FRONT. CONVECTION FOR SATURDAY A QUESTION MARK. HOWEVER BELIEVE CYCLONIC FLOW AND DIFFLUENCE MAY BE ENOUGH TO GET SOMETHING GOING IF MODEL VORT MAX IS REAL (IT IS NOT APPARENT IN WV IMAGERY). THUS WILL GO WITH IDEA OF DIURNAL CONVECTION FOR THE NEXT FEW DAYS. NO CHANGES TO EXTENDED ATTM. DVN... IA...NONE. IL...NONE. MO...NONE. SF
Hazardous weather outlook, Aug 1, 4:45 AM CDT, 9 hours 5 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-020930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... AN UPPER AIR DISTURBANCE WILL INTERACT WITH A COLD FRONT MOVING THROUGH THE REGION THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE FORECAST TO AGAIN DEVELOP DURING THE AFTERNOON AND EVENING HOURS. THE UPPER LEVEL DISTURBANCE WILL PROVIDE SUFFICIENT WIND SHEAR THAT MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP. IF SEVERE STORMS DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS...AND THE MOST LIKELY TIME PERIOD WOULD BE 4 PM TO MIDNIGHT. CURRENTLY THE AREA MOST AT RISK FOR SEVERE STORMS APPEARS TO BE EAST OF A LINE FROM MEMPHIS MISSOURI TO FREEPORT ILLINOIS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... AN UPPER LEVEL STORM SYSTEM IS FORECAST TO SETTLE ACROSS THE REGION SATURDAY THROUGH MONDAY. DISTURBANCES ROTATING AROUND THE UPPER LEVEL STORM SYSTEM WILL BRING A THREAT OF AFTERNOON AND EVENING THUNDERSTORMS TO THE AREA. SEVERE STORMS ARE NOT ANTICIPATED DUE TO A LACK OF WIND SHEAR. HOWEVER IF STORMS BECOME SUFFICIENTLY STRONG...SMALL HAIL IS POSSIBLE DUE TO COLD AIR ALOFT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR AREAS EAST OF A MEMPHIS TO FREEPORT LINE. SF
In the hours before
Local storm report, Aug 1, 10:59 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1059 AM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1046 AM FLORENCE IL 51 MPH TSTM GUST
08/01/03 STEPHENSON REPORTED BY EMERGENCY
MANAGEMENT.
1046 AM FLORENCE IL .5 INCH HAIL
08/01/03 STEPHENSON REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:16 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 49 min |
| Aug 1, 1:33 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk | 57 min |
| Aug 1, 2:11 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.